I'm not sure if this is an appropriate forum for this question, but here it goes I hope I can find help. My question relates to liver damage related to the use/abuse of pain medication. By pain medication I mean OTC(Tylenol/Advil) and of course, Vicodin and Percocet. The short version is: For the last 10 months I have struggled with lower back pain. I am 24 years old, 6'5'', 220lbs and generally healthy/athletic build. I started taking a lot of Tylenol(4g a day, but never more), sometimes mixed with Advil to curb my back pain. I then moved on to the doctor and go prescribed Vicodin. Next was the Percocet. I have never considered myself an addict to pain meds, for the most part I used them responsibly. As I type now I have been attending PT for the back pain and have been off any type of pain medication for 3-4 weeks. Anyway to get to my question. Like I said, I never exceeded 4g a day of Tylenol(including the oxy/hydro- APAP), never more than 1g of Advil a day and the most I ever took of Tylenol as a single dose was 1500mgs...and I only did that <10 times. Since reading about the harm that Tylenol especially can have on your liver I have become very concerned. I have never done any hard drugs, the pain meds in the last 8 months or so are the only narcotics I have ever taken. I would take up to 40mgs of oxycodone or hydrocodone a day. What is the reality of liver damage caused by OTC pain meds and narcotic pain meds? Based on what I have written, assuming it's the whole truth, do you think I have any cause for worry after 10 months or so of habitual pain reliever use? I have read some pretty scary stuff and I am anxious about having blood work done at my next physical. Please Help.
chronic acetaminophen use is typically not a problem although in rare cases it could be. remember other pain meds such as vicodin and percocet may also contain acetaminophen. NSAIDs have their own toxicity to the liver. Vicodin I think is the worst of them all. As long as your liver tests are OK you would be safe as these would be expected to be abnormal if there was any ongoing liver damage.
Oh boy... I'm sorry, I didn't realize how many people ask about Tylenol related liver damage. I'm sorry if this is a repost but the reason I signed up to this forum was for an answer specific to my particular situation. Thanks in advance.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.